Endocrine Abstracts (2019) 65 P323 | DOI: 10.1530/endoabs.65.P323

Testosterone replacement exacerbating hyperprolactinaemia in a male patient with macroprolactinoma: A rare complication

Shamaila Zaman, Zaineb Mohsin, Mohsin Siddiqui, Neelam Khalid & Jeannie F Todd


Imperial Centre for Endocrinology, Hammersmith Hospital, London, UK


Hypogonadism persisting in males with macroprolactinoma requires exogenous testosterone replacement therapy but this may cause secondary elevations of prolactin. We present a case of a 44 year old gentleman who was diagnosed with macroprolactinoma after being investigated for ‘abnormal thyroid function tests’ with a low T4 and a normal TSH. He reported a few years’ history of increasing weight gain, lethargy, generalised aches and pains, occasional headaches and low libido. TFTs suggestive of central hypothyroidism led to a diagnosis of macroprolactinoma (prolactin 131 000 IU/ml) with secondary hypothyroidism and hypogonadism. MRI pituitary confirmed a large macroadenoma with suprasellar extension causing displacement of the optic chiasm. He was started on cabergoline 250 mcg weekly up titrated to 500 mcg three times a week gradually with reduction in prolactin levels from 131 000 IU/ml o 12 566 IU/ml . A repeat MRI at 3 months showed reduction in the size of the pituitary lesion. He was then started on testosterone replacement (testogel). However, it was noted that his prolactin levels, which were previously responding well to cabergoline, became less responsive despite increasing the dose. He was taken off testosterone due to risk of testosterone converting to oestradiol and exacerbating hyperprolactinaemia. Cabergoline was further increased to 500 mcg five times a week and prolactin levels began to decrease. On reintroducing testosterone gel at that point led to the increase in prolactin levels again. Therefore it was stopped and was later changed to restandol (oral testosterone undecanoate) and cabergoline was further increased 500 mcg once daily. His most recent prolactin levels were 3892 IU/ml and were falling gradually. This case highlights the rare side effect of testosterone replacement leading to the worsening of hyperprolactinaemia in a male patient. Therefore, close monitoring is needed. The use of non-aromatizable androgens may be indicated in such patients.

Article tools

My recent searches

No recent searches.